Alert archive / Washington / Red Flag Warnings in 2014

Red Flag Warning 11, NWS Spokane, WA

August 5, 2014

NWS Spokane, WA issued this red flag warning at Aug 5, 2014, 5:52 AM PDT. It took effect at Aug 5, 2014, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2014, 5:52 AM PDT (12:52 UTC)
In effect from
Aug 5, 2014, 2:00 PM PDT
Expired
Aug 5, 2014, 10:00 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WWUS86 KOTX 051252
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
552 AM PDT TUE AUG 5 2014

...STRONG WINDS AND LOW RELATIVE HUMIDITY MAY PRODUCE CRITICAL
FIRE WEATHER CONDITIONS...

.WINDS ARE FORECAST TO INCREASE THIS AFTERNOON AND EVENING...WHILE
RELATIVE HUMIDITY VALUES REMAIN VERY LOW. THE WIND AND RELATIVE
HUMIDITY COMBINATION MAY CREATE HAZARDOUS FIRE WEATHER CONDITIONS.

WAZ673-676-677-682-052215-
/O.UPG.KOTX.FW.A.0008.140805T2100Z-140806T0500Z/
/O.NEW.KOTX.FW.W.0011.140805T2100Z-140806T0500Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
552 AM PDT TUE AUG 5 2014

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 673...676...677...AND 682...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA: FIRE WEATHER ZONE 673 EAST WASHINGTON NORTHERN 
  COLUMBIA BASIN (ZONE 673)...FIRE WEATHER ZONE 676 EAST 
  WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)...FIRE 
  WEATHER ZONE 677 EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 
  677) AND FIRE WEATHER ZONE 682 EAST WASHINGTON CENTRAL CASCADE 
  MOUNTAINS (ZONE 682).

* WINDS: WEST 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITIES: 12 TO 25 PERCENT.

* IMPACTS: THE COMBINATION OF INCREASED WINDS...LOW RH...AND DRY 
  FUELS MAY RESULT IN RAPID FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL. 

&&

$$
2 follow-up statements
110 
WWUS86 KOTX 052119
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
219 PM PDT TUE AUG 5 2014

...STRONG WINDS AND LOW RELATIVE HUMIDITY MAY PRODUCE CRITICAL
FIRE WEATHER CONDITIONS...

.BREEZY WINDS WILL INCREASE THIS AFTERNOON AND EVENING... WHILE
RELATIVE HUMIDITY VALUES REMAIN VERY LOW. THE WIND AND RELATIVE
HUMIDITY COMBINATION MAY CREATE HAZARDOUS FIRE WEATHER CONDITIONS.

WAZ673-676-677-682-060500-
/O.CON.KOTX.FW.W.0011.000000T0000Z-140806T0500Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
219 PM PDT TUE AUG 5 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
673...676...677...AND 682...

* AFFECTED AREA: FIRE WEATHER ZONE 673 EAST WASHINGTON NORTHERN 
  COLUMBIA BASIN (ZONE 673)...FIRE WEATHER ZONE 676 EAST 
  WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)...FIRE 
  WEATHER ZONE 677 EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 
  677) AND FIRE WEATHER ZONE 682 EAST WASHINGTON CENTRAL CASCADE 
  MOUNTAINS (ZONE 682).

* WINDS: WEST 10 TO 20 MPH WITH GUSTS UP TO 25 MPH...WITH GUSTS TO
  35 MPH IN THE KITTITAS VALLEY.

* RELATIVE HUMIDITIES: 12 TO 25 PERCENT.

* IMPACTS: THE COMBINATION OF INCREASED WINDS...LOW RH...AND DRY 
  FUELS MAY RESULT IN RAPID FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
597 
WWUS86 KOTX 060455
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
955 PM PDT TUE AUG 5 2014

WAZ673-676-677-682-060600-
/O.EXP.KOTX.FW.W.0011.000000T0000Z-140806T0500Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
955 PM PDT TUE AUG 5 2014

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
673...676...677...AND 682...

AS A DRY COLD FRONT EXITS THE REGION...THE BREEZY WINDS WILL
GRADUALLY SUBSIDE OVERNIGHT AND RELATIVE HUMIDITY VALUES RECOVER.
THE THREAT FOR CRITICAL FIRE WEATHER CONDITIONS WILL DECREASE.

A WEAKER WEATHER DISTURBANCE WILL MOVE THROUGH THE REGION ON
WEDNESDAY...LEADING TO LOCALLY BREEZY GAP WINDS IN THE CASCADES
BY EVENING...WHILE RELATIVE HUMIDITY VALUES CONTINUE TO IMPROVE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 5, 4:22 AM PDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 5, 4:22 AM PDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
422 AM PDT TUE AUG 5 2014

.SYNOPSIS...
Very warm and dry conditions will continue through mid week, with
a slight cooling trend by the end of the week. Gusty westerly
winds will develop over the Cascades late this afternoon, and
continue intermittently through the week. The weekend will bring
another warming trend back to above normal with continued dry and
sunny conditions.

&&

.DISCUSSION...

Today through Wednesday...A dry cold front passage this afternoon
will allow for an increase in wind and wind gusts, especially in
the cascade passes but little in the way of any precipitation is
expected through this interval. Cooler temps are expected
Wednesday with the flatter ridge and more gusty wind in the
afternoon and evening. /Pelatti

Wednesday Night through Monday...Zonal flow Wednesday night through
Thursday or even Thursday night looks on track. The only weather
of concern during this period would be continued breezy/gusty
winds along the east slopes o the Cascades, spilling into the deep
basin. Otherwise a dry forecast with temperatures cooling down to
within a couple of degrees of normal

Some timing differences begin to show up in the Thursday night
/Friday time frame the ECMWF is about 6-8 hours quicker and flatter
than the GFS bringing a dry cold front through the region. The
NAM/SREF show a compromise and chose to go with that timing. The
front is expected to be on the Cascades abut 12z Friday then
tracking through the forecast through the day Friday. Little if
any lower or mid level moisture is associated with this front. And
at this time it doesn't look as if we will see any marine air
getting across the Cascades. So this front will also be dry and
will most likely be the cause for more fire weather concerns. Any
highlights can be taken care of after the Tuesday front moves out
of the area.

Saturday through Monday the models show a deep low pressure system
in the Gulf of Alaska with a mainly flat zonal flow Friday night
and Saturday. A couple of weak waves will move through, again with
more wind potential then precipitation with little change in
temperatures. Then guidance indicates a low pressure system
ejecting off the main low Saturday that takes up position off the
north California coast Sunday morning. This will pump up a ridge
of high pressure over the Pacific Northwest Sunday and Monday with
temperatures climbing back up into the 90s. Southerly flow on the
west side of the low will want to pump moisture up into Oregon and
Washington and support convection. The challenge then is just how
far north this moisture will get. Right now it looks like Monday
before that moisture could make it this far north, which would be
the next best chance for more convection. /Tobin

&&

.AVIATION...
12Z TAFS: High pressure will continue across the region.
A dry cold front will pass through the region late today
and increase gusty westerly winds especially after 22z and
through the evening. KEAT will have the most wind with gusts to
22kt. Otherwise VFR conditions are expected to prevail. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        95  65  90  62  87  61 /  10   0   0   0   0   0
Coeur d'Alene  93  60  89  59  86  57 /  10  10  10   0   0   0
Pullman        96  56  88  54  87  52 /  10  10  10  10  10  10
Lewiston       99  67  95  65  94  63 /  10  10  10  10  10  10
Colville       97  58  93  55  91  55 /  10  10   0   0   0   0
Sandpoint      90  54  87  52  84  51 /  10  10  10   0   0   0
Kellogg        90  60  85  59  83  56 /  10  10  10  10  10  10
Moses Lake    101  62  94  61  92  59 /   0   0   0   0   0   0
Wenatchee      98  69  92  66  91  65 /  10  10   0   0   0   0
Omak          100  64  95  62  93  61 /  10  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...FIRE Weather Watch from 2 PM PDT this afternoon through this
     evening for East Washington Central Cascade Mountains (Zone
     682)-East Washington Central Cascade Valleys (Zone 677)-
     East Washington Northern Columbia Basin (Zone 673)-East
     Washington South Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Aug 4, 10:55 PM PDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1055 PM PDT MON AUG 4 2014

IDZ001>004-026-027-WAZ031>033-036>038-043-051800-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
OKANOGAN VALLEY-
1055 PM PDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ034-035-041-042-044-051800-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
1055 PM PDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BREEZY WESTERLY WINDS WILL DEVELOP IN THE LEE SIDE CASCADE VALLEYS
AND INTO WESTERN COLUMBIA BASIN LATE TUESDAY AFTERNOON AND
EVENING. MORE BREEZY WINDS WILL DEVELOP THROUGH THE WEEK. THESE
WINDS COUPLED BY LOW RELATIVE HUMIDITIES MAY LEAD TO ISSUES TO
FIRE WEATHER CONDITIONS.

Nearby

Red Flag Warnings in Washington, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.